Wisconsin, 2003

Ice Storm in Wisconsin, April 16 to 17, 2003

April 16 to 17, 2003 · NWS GRB · 8 events in 8 counties and zones

A cold front that moved through Wisconsin from the north brought a shallow layer of cold air into the north-central part of the state. Significant freezing rain and sleet fell as precipitation formed in warmer air aloft and then fell through a layer of cold air near the ground.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front that moved through Wisconsin from the north brought a shallow layer of cold air into the north-central part of the state. Significant freezing rain and sleet fell as precipitation formed in warmer air aloft and then fell through a layer of cold air near the ground. Dozens of traffic accidents were reported on icy roads. The weight of accumulated freezing rain downed trees, tree limbs and power lines. A total of about 15,000 customers of one utility company were still without power on the morning of the 18th in the Rhinelander (Oneida co.), Minocqua (Oneida co.), Eagle River (Vilas co.), Tomahawk (Lincoln co.) and Merrill (Lincoln co.) areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 16, 4:30 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 16, 4:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
530 AM CDT WED APR 16 2003

HEAVIEST PRECIPITATION NOW IN THE WESTERN PART OF THE FORECAST AREA AS
BEST LOW LEVEL WARM ADVECTION IN THAT AREA. DROPPED FLOOD WATCH IN THE
EAST AS ACTIVITY MORE SCATTERED LATELY. KEPT WINTER WEATHER ADVISORY IN
THE NORTH AS FREEZING RAIN NOW BEING REPORTED AT IRON MOUNTAIN AND
TEMPERATURES NOW NEAR FREEZING ACROSS THE REST OF THE FAR NORTH.

.GRB...WINTER WEATHER ADVISORY TODAY AND TONIGHT
       VILAS...FOREST...FLORENCE...ONEIDA AND NORTHERN MARINETTECOUNTIES

       WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR
       LINCOLN...LANGLADE AND NORTHERN OCONTO COUNTIES

       FLOOD WATCH THROUGH TONIGHT FOR WOOD...PORTAGE...MARATHON...
       WAUPACA...SHAWANO...LINCOLN...LANGLADE...MENOMINEE

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 16, 5:15 AM CST, 3 hours 45 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT WED APR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN AND SLEET MAY COAT TREES...POWER LINES AND SOME ROADS
IN NORTHERN WISCONSIN TODAY. THIS COULD CAUSE HAZARDOUS TRAVEL
CONDITIONS. SOME SLEET AND FREEZING RAIN IS POSSIBLE TONIGHT FURTHER
SOUTH IN THE CENTRAL AND EAST CENTRAL PARTS OF THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME SLEET OR FREEZING RAIN MAY LINGER INTO THURSDAY...ESPECIALLY IN THE
NORTHERN PART OF THE STATE...POSSIBLY CAUSING HAZARDOUS TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT SLEET AND FREEZING RAIN TO THE
NATIONAL WEATHER SERVICE TODAY AND TONIGHT.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm. Local standard time, as filed.

Ice Storm, Vilas

When
April 16, 9:00 AM CST to April 17, 9:00 PM CST
Where
Vilas forecast zone
Reported by
METEOROLOGIST(NON NWS)
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Ice Storm, Oneida

When
April 16, 9:00 AM CST to April 17, 9:00 PM CST
Where
Oneida forecast zone
Reported by
METEOROLOGIST(NON NWS)
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Ice Storm, Forest

When
April 16, 9:00 AM CST to April 17, 9:00 PM CST
Where
Forest forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Ice Storm, Florence

When
April 16, 9:00 AM CST to April 17, 9:00 PM CST
Where
Florence forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Ice Storm, Northern Marinette

When
April 16, 9:00 AM CST to April 17, 9:00 PM CST
Where
Northern Marinette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Ice Storm, Lincoln

When
April 16, 9:00 AM CST to April 17, 9:00 PM CST
Where
Lincoln forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Ice Storm, Langlade

When
April 16, 9:00 AM CST to April 17, 9:00 PM CST
Where
Langlade forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Ice Storm, Northern Oconto

When
April 16, 9:00 AM CST to April 17, 9:00 PM CST
Where
Northern Oconto forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350748, 5350749, 5350750, 5351144, 5351145, 5351146, 5351147, 5351148.